Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2017, 2:24 PM MST for Santa Cruz County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 2:24 PM MST (21:24 UTC)
- Expired
- Aug 10, 2017, 3:15 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161
WUUS55 KTWC 102124
SVRTWC
AZC023-102215-
/O.NEW.KTWC.SV.W.0067.170810T2124Z-170810T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
224 PM MST THU AUG 10 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Santa Cruz County in southeastern Arizona...
* Until 315 PM MST
* At 223 PM MST, a severe thunderstorm was located over Nogales
Sonora, moving into Nogales Arizona. Movement was to the north at
10 to 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nogales, Rio Rico and Patagonia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3149 11115 3150 11083 3133 11081 3133 11103
TIME...MOT...LOC 2123Z 158DEG 8KT 3134 11093
HAIL...1.00IN
WIND...60MPH
$$
Meyer2 follow-up statements
195
WWUS55 KTWC 102146
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
246 PM MST THU AUG 10 2017
AZC023-102215-
/O.CON.KTWC.SV.W.0067.000000T0000Z-170810T2215Z/
Santa Cruz-
246 PM MST THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 245 PM MST, a severe thunderstorm was located over Nogales with
another strong to severe storm near Rio Rico, moving north at 10
to 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nogales, Rio Rico Southwest, Rio Rico Southeast, Rio Rico Northwest,
Rio Rico Northeast, Rio Rico and Patagonia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3149 11115 3150 11083 3133 11081 3133 11103
TIME...MOT...LOC 2145Z 158DEG 8KT 3139 11095
HAIL...1.00IN
WIND...60MPH
$$
Meyer516
WWUS55 KTWC 102211
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
311 PM MST THU AUG 10 2017
AZC023-102219-
/O.EXP.KTWC.SV.W.0067.000000T0000Z-170810T2215Z/
Santa Cruz-
311 PM MST THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 315 PM MST...
The storm which prompted the severe warning over Nogales has moved
out of the area. However heavy runoff will continue across the area
with a Flash Flood Warning in effect until 5 PM MST. Additional
storm development is possible later in the afternoon and early
evening.
LAT...LON 3149 11115 3150 11083 3133 11081 3133 11103
TIME...MOT...LOC 2209Z 158DEG 8KT 3142 11096
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:33 PM MST, 51 minutes earlier.
Area forecast discussion, Aug 10, 1:33 PM MST, 51 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 133 PM MST Thu Aug 10 2017 .SYNOPSIS...Monsoon moisture has returned to the region with daily shower and thunderstorm activity continuing into next week. As a result of the increase in moisture afternoon temperatures will settle back to more average levels through the weekend. && .DISCUSSION...The 18Z sounding was rather respectable with shear and instability which results in a potential for strong, well structured storm development. Approaching MCV will help with forcing this afternoon and evening. Currently the best low level convergence is located across much of the southern most part of the forecast area where storms are beginning to develop and the best upper level divergence is across western Pima county where CA Models are indicating significant development later today. Overall feel the best "action" will occur across Pima, Santa Cruz and western most Cochise county although can't rule out a storm anywhere. As the MCV continues to move north tonight combined with the lingering moisture and left over instability all that should allow for some overnight convection here and there although would not expect it to be strong. For Friday we will likely end up with a more down day as the MCV will be north of the area leaving our area in an unfavorable location for development. That said the low level moisture combined with sunshine should be able to kick off at least some activity Friday afternoon and then mainly over higher terrain. This weekend we are expecting the activity to pick up again with a moisture surge and a weak trough for a focusing mechanism. At this range details are lacking so stay tuned. At least with all the expected activity and moisture high temperatures should be tempered some. Looking further out ahead it appears that SW flow will develop over the region allowing for drying to gradually take hold through the week. && .AVIATION...Valid thru 12/00Z. SCT-BKN clouds at 7k-12k ft AGL this afternoon/evening with scattered to numerous TSRA/SHRA persisting thru 11/05Z then ISOLD-SCT -SHRA/TSRA continuing through the night. MVFR ceilings and visibilities near stronger TSRA along with strong and gusty outflows possible with TSRA. After 11/15Z SCT-BKN 6-12k with ISOLD-SCT -TSRA/-SHRA after 11/19Z. Outside of storms SFC winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active this evening with plenty of storms expected, especially western areas. Then Friday is expected to be more of a down monsoon day with fewer storms. Plenty of moisture will be over the area this weekend which should result in plenty of activity this weekend then slowly ramping down through next week. Humidity levels will remain elevated through at least the early part of next week with typical mid summer winds. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 2:14 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST THU AUG 10 2017
AZZ501-502-102200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
214 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
300 PM MST...
At 213 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Organ Pipe National Monument, or 42 miles west of
Sells, moving north at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Organ Pipe National Monument, Ali Chuk, Lukeville, Gu Vo and Pia Oik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3198 11299 3216 11254 3179 11243 3178 11251
3189 11284
TIME...MOT...LOC 2113Z 160DEG 13KT 3188 11259
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:14 PM MST | Special Weather Statement | TWC | 46 min | |
| Aug 10, 2:40 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 10, 2:59 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 10, 3:45 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 10, 4:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 10, 4:11 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 10, 4:47 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.